Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS San Angelo, TX

August 12, 2012Haskell County, Jones County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Aug 12, 2012, 4:30 PM CDT for Haskell County, Jones County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2012, 4:30 PM CDT (21:30 UTC)
Expired
Aug 12, 2012, 5:15 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Haskell County, TX, Jones County, TX

The radar

The Dyess AFB radar (KDYX), 77 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2780 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS54 KSJT 122130
SVRSJT
TXC207-253-122215-
/O.NEW.KSJT.SV.W.0151.120812T2130Z-120812T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
430 PM CDT SUN AUG 12 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HASKELL COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN JONES COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 428 PM CDT...A SEVERE THUNDERSTORM WAS 8 MILES NORTHEAST OF
  HAMLIN...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUXEDO BY 440 PM CDT...
  STAMFORD BY 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3295 9971 3273 9984 3288 10014 3297 10009
      3296 10000 3301 10000 3302 9999
TIME...MOT...LOC 2130Z 289DEG 13KT 3293 10000

$$
1 follow-up statement
661 
WWUS54 KSJT 122154
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 PM CDT SUN AUG 12 2012

TXC207-253-122215-
/O.CON.KSJT.SV.W.0151.000000T0000Z-120812T2215Z/
HASKELL TX-JONES TX-
454 PM CDT SUN AUG 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN JONES AND SOUTHWESTERN HASKELL COUNTIES...

AT 453 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR TUXEDO...OR 7
MILES SOUTHWEST OF STAMFORD...MOVING EAST AT 15 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAMFORD BY 510 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3295 9971 3273 9984 3288 10014 3297 10009
      3296 10000 3301 10000 3302 9999
TIME...MOT...LOC 2154Z 289DEG 13KT 3290 9990

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:04 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 12, 4:04 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
404 PM CDT SUN AUG 12 2012

.UPDATE...
SEE UPDATE DISCUSSION BELOW.

&&

.DISCUSSION...
HAVE ADDED SEVERE THUNDERSTORM WATCH # 573 TO THE HAZARD GRID AND
THE ZONES FOR THE BIG COUNTRY COUNTIES.

21

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN AUG 12 2012/

SHORT TERM...
THE 19Z SURFACE MAP INDICATES A WEAK COLD FRONT ACROSS WESTERN
OKLAHOMA AND THE THE TEXAS SOUTH PLAINS. TO THE SOUTHEAST OF THE
FRONT IT IS HOT...WITH TEMPERATURES IN THE UPPER 90S TO AROUND 105
ACROSS WEST CENTRAL TEXAS. LATEST MESOANALYSIS INDICATES THE BEST
INSTABILITY WITH SBCAPES OF 2000 TO 2500 J/KG FROM THE NORTHWEST
HILL COUNTRY ON NORTHEAST ACROSS NORTHERN TEXAS. THE BEST 0-6KM
SHEAR OF 35 TO 40 KNOTS IS ACROSS OKLAHOMA AND EXTREME NORTHERN
TEXAS. NOT MUCH IN THE WAY OF TSTM DEVELOPMENT RIGHT NOW. HOWEVER
THE COMBINATION OF THE FRONT AND WEAK UPPER LEVEL FORCING WILL GET
ISOLATED TO SCATTERED TSTMS GOING BY LATE THIS AFTERNOON AND
CONTINUE INTO MUCH OF TONIGHT. AN ISOLD SEVERE STORM OR TWO WILL BE
POSSIBLE ACROSS THE EASTERN BIG COUNTRY. THE MAIN HAZARDS WILL BE
DAMAGING WINDS...LARGE HAIL AND DEADLY LIGHTNING. WILL KEEP THE SLGT
CHC POPS GOING ACROSS THE BIG COUNTRY AND NORTHERN HEARTLAND FOR
TONIGHT.

FOR MONDAY...ANOTHER HOT DAY IN IS STORE. HOWEVER...TEMPERATURES
WILL BE A FEW DEGREES COOLER DUE TO A WEAK SURFACE BOUNDARY IN
THE AREA AND SOME MID AND UPPER LEVEL CLOUD COVER. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING THE AFTERNOON HOURS.

LONG TERM...
NOT MUCH CHANGE IS EXPECTED FOR MUCH OF THIS WEEK AS HOT AND DRY
WEATHER WILL CONTINUE. HIGHS WILL BE MAINLY 100 TO 105 THROUGH THE
MIDDLE OF THIS WEEK.

SOME CHANGE IN THE UPPER LEVEL FLOW PATTERN WITH THE RIDGE BREAKING
DOWN IS IN STORE LATE THIS WEEK AND THE UPCOMING WEEKEND. ALSO...A
COLD FRONT WILL MOVE SOUTH ACROSS MUCH OF TEXAS BY SATURDAY. AS A
RESULT...COOLER TEMPERATURES ARE EXPECTED ACROSS THE CWFA WITH
HIGHS ONLY IN THE LOWER TO MID 90S. THE COMBINATION OF ISENTROPIC
LIFT BEHIND THE FRONT...WEAK UPPER LEVEL DISTURBANCES AND PWAT
VALUES OF 1.5 TO 2 INCHES WILL INCREASE RAIN CHANCES FRIDAY AND
SATURDAY. WILL KEEP SLGT CHC TO CHC POPS GOING FOR NOW. THE GFS QPF
OUTPUT IS INDICATING RAINFALL AMOUNTS OF 1/2 TO 1 INCH POSSIBLE
ACROSS WEST CENTRAL TEXAS. CAN'T WAIT FOR THIS WELCOME CHANGE TO
ARRIVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 77 101  73 100  75 /  20  10  10   5  10
SAN ANGELO 	 74 102  72 102  76 /  10  20  20   5   5
JUNCTION 	 74 103  74 101  74 /   5  20  20   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Aug 12, 2:39 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT SUN AUG 12 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY NORTHEAST
OF A LINE FROM ROBERT LEE TO SAN SABA. THE MAIN THREATS ARE
DAMAGING WINDS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY
AFTERNOON AND EVENING...THUNDERSTORMS ARE POSSIBLE SOUTH OF
INTERSTATE 20. THE MAIN THREATS WILL BE DAMAGING WINDS AND DEADLY
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

In the hours before

Special weather statement, Aug 12, 4:24 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
424 PM CDT SUN AUG 12 2012

TXZ113-122200-
JONES TX-
424 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR JONES
COUNTY...

AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF HAMLIN...MOVING
SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TUXEDO BY 445 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR WEST CENTRAL TEXAS.

LAT...LON 3296 9987 3294 9981 3273 9995 3286 10015
      3296 10014 3297 10014 3296 9999
TIME...MOT...LOC 2124Z 302DEG 12KT 3292 10005

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:24 PM CDTSpecial Weather StatementSJTJones36 min
Aug 12, 4:56 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones34 min
Aug 12, 5:31 PM CDTSpecial Weather StatementSJTJones29 min
Aug 12, 5:40 PM CDTSpecial Weather StatementSJTShackelford65 min
Aug 12, 6:09 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.